Nervous system reactions: headache, drowsiness, fatigue, ataxia, dizziness, inability to concentrate,
mental confusion,visual disturbances, muscular weakness, pain in extremities, and generalized numbness.
Gastrointestinal disturbances: in some patients heartburn, epigastric distress, anorexia, nausea,
vomiting, gas,cramps, and diarrhea.
Hepatic reactions: transient abnormalities in liver function tests (e.g., elevations in serum bilirubin,
BSP, alkalinephosphatase, serum transaminases) have been observed. Rarely, hepatitis or a shock-like
syndrome with hepaticinvolvement and abnormal liver function tests.
Renal reactions: elevations in BUN and serum uric acid have been reported. Rarely, hemolysis,
hemoglobinuria, hematuria, interstitial nephritis, renal insufficiency, and acute renal failure have been
noted. These are generallyconsidered to be hypersensitivity reactions. They usually occur during
intermittent therapy or when treatment isresumed following intentional or accidental interruption of a
daily dosage regimen, and are reversible when rifampinis discontinued and appropriate therapy
Hematologic reactions: thrombocytopenia, transient leukopenia, hemolytic anemia; eosinophilia, and
decreasedhemoglobin have been observed. Thrombocytopenia has occurred when rifampin and
ethambutol were administeredconcomitantly according to an intermittent dose schedule twice weekly
and in high doses.
Allergic and immunological reactions: occasionally pruritus, urticaria, rash, pemphigoid reaction,
eosinophilia,sore mouth, sore tongue, and exudative conjunctivitis. Rarely, hemolysis, hemoglobinuria,
hematuria, renal insufficiencyor acute renal failure, have been reported which are generally considered
to be hypersensitivity reactions.These have usually occurred during intermittent therapy or when
treatment was resumed following intentional oraccidental interruption of a daily dosage regimen and
were reversible when rifampin was discontinued and appropriatetherapy instituted.
Although rifampin has been reported to have an immunosuppressive effect in some animal experiments,
availablehuman data indicate that this has no clinical significance.
Metabolic reactions: elevations in BUN and serum uric acid have occurred.
Miscellaneous reactions: fever and menstrual disturbances have been noted.
The most frequent reactions are those affecting the nervous system and the liver.
Nervous system reactions: peripheral neuropathy is the most common toxic effect. It is dose-related;
occurs mostoften in the malnourished and in those predisposed to neuritis (e.g., alcoholics and
diabetics); and is usuallypreceded by paresthesias of the feet and hands. The incidence is higher in
Other neurotoxic effects, which are uncommon with conventional doses are convulsions, toxic
encephalopathy,optic neuritis and atrophy, memory impairment, and toxic psychosis.
Gastrointestinal reactions: nausea, vomiting, and epigastric distress.
Hepatic reactions: elevated serum transaminases (SGOT; SGPT), bilirubinemia, bilirubinuria, jaundice,
andoccasionally severe and sometimes fatal hepatitis. The common prodromal symptoms are anorexia,
nausea, vomiting, fatigue, malaise, and weakness. Mild and transient elevations of serum transaminase
levels occur in 10 to 20percent of persons taking isoniazid. The abnormality usually occurs in the first
4 to 6 months of treatment but canoccur at any time during therapy. In most instances, enzyme levels
return to normal with no necessity to discontinuemedication. In occasional instances, progressive liver
damage occurs, with accompanying symptoms. In thesecases, the drug should be discontinued
immediately. The frequency of progressive liver damage increases withage. It is rare in persons under
20, but occurs in up to 2.3 percent of those over 50 years of age.
Hematologic reactions: agranulocytosis, hemolytic sideroblastic or aplastic anemia,
Hypersensitivity reactions: fever, skin eruptions (morbilliform, maculopapular, purpuric, or
exfoliative), lymphadenopathy,and vasculitis.
Metabolic and endocrine reactions: pyridoxine deficiency, pellagra, hyperglycemia, metabolic
Miscellaneous reactions: rheumatic syndrome and systemic lupus erythematosus-like syndrome.
No Information Provided